|Low body temperature
May 12, 2000
I am 47 year old male first dx with AIDS in 6/98 (cryptococcal meningitis), CD4s 49 (now 161), VL at dx was 750,000 (went below 20 copies for 13 months, but now have VL of about 1000), on NVR/SQV plus Epivir and Zerit, also Synthroid 112mcg (recently increased due to TSH continuing to go above 5) and Diflucan and Bactrim. My normal daytime temperature was always about 98.6, unless I was really sick. Now, for the last year or so, it's been 96.9 to 97.4, rarely above. I realize this might be related to hypothyroidism, although presumably I'm adequately compensated. I do sometimes have cold hands, but not always, and my energy level has been quite variable, probably partially due to the meds. I recently came across an interesting alternative website by Mark Konlee ("Keep Hope Alive") which mentions that PWA's frequently have low body temperature. I'm wondering why this might be, and whether it could be related to mitochondrial dysfunction or lipodystrophy. I assume that if the mitochondria are significantly impaired, decreased cellular metabolism would result in overall lowering of body temperature, as well as lack of energy. Is this possible, and is low body temperature frequently noted in PWA's? Is any further investigation warranted? Thanks.
| Response from Dr. Henry
I saw a lot of hypothermia in HIV+ persons even before we had any anti-HIV meds so there may be more to that than just the drugs. Other hormones (testosterone, DHEA) might also contribute to some altered body temperatures as could poor nutrition/low body weight. Generally, I have not observed any bad trends in persons with subnormal body temperatures who are well nourished and maintaining their body weight. Keith Henry, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.